Cyclosporin A treatment is associated with increased serum immunoglobulin E levels in a subgroup of atopic dermatitis patients

Dirk Jan Hijnen*, Edward Knol, Carla Bruijnzeel-Koomen, Marjolein De Bruin-Weller

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

15 Citations (Scopus)

Abstract

Cyclosporin A is increasingly used in the treatment of severe refractory atopic dermatitis. Although cyclosporin A treatment is highly efficacious and relatively safe, we report four adult atopic dermatitis (AD) patients who deteriorated during long-term cyclosporin A treatment, with clinical signs and symptoms more severe than at the onset of treatment. Interestingly, these patients showed large increases of total serum immunoglobulin E (IgE) levels, paralleled by increasing disease severity and serum levels of thymus and activation-regulated chemokine. This implies that cyclosporin A may induce a shift to Th2, resulting in increased IgE synthesis, in a subpopulation of AD patients. We therefore suggest that in this subpopulation, treatment with anti-B cell or combined anti-B and T-cell treatment may be favorable.

Original languageEnglish
Pages (from-to)163-165
Number of pages3
JournalDermatitis
Volume18
Issue number3
DOIs
Publication statusPublished - Sept 2007
Externally publishedYes

Fingerprint

Dive into the research topics of 'Cyclosporin A treatment is associated with increased serum immunoglobulin E levels in a subgroup of atopic dermatitis patients'. Together they form a unique fingerprint.

Cite this